Alert archive / Tennessee / Wind Advisories in 2008
Wind Advisory 20, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Dec 13, 2008, 3:08 PM EST for Cherokee County, Clay County, North Carolina; 16 counties in Tennessee; 7 counties in Virginia. It took effect at Dec 14, 2008, 4:00 AM EST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2008, 3:08 PM EST (20:08 UTC)
- In effect from
- Dec 14, 2008, 4:00 AM EST
- Expired
- Dec 15, 2008, 4:00 AM EST
- In force
- 24 hr
- Issued by
- NWS Morristown, TN
All 25 counties
Cherokee County, NC, Clay County, NC, Bledsoe County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Marion County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 11 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMRX 132008 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 308 PM EST SAT DEC 13 2008 ...STRONG WINDS WILL DEVELOP IN ELEVATED AREAS TONIGHT AND CONTINUE THROUGH SUNDAY NIGHT... .HIGH PRESSURE WILL EXIT THE SOUTHERN APPALACHIAN REGION...AND A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE PLAINS THROUGH SUNDAY. THIS WILL CREATE A STRONG GRADIENT OF PRESSURE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. STRONG WINDS ARE EXPECTED IN THE CUMBERLAND PLATEAU...THE MOUNTAINS OF EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...AND THE HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA. THE WINDS ARE EXPECTED TO PERSIST THROUGH SUNDAY NIGHT. NCZ060-061-TNZ012>014-018-035-041-043-045-047-072-074-081-082-087- 098-102-VAZ001-002-005-006-008-140915- /O.NEW.KMRX.WI.Y.0020.081214T0900Z-081215T0900Z/ CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-JOHNSON-MORGAN- COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER- BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE- SOUTHEAST MONROE-MARION-EAST POLK-LEE-WISE-SCOTT-RUSSELL- WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...MOUNTAIN CITY...WARTBURG...COSBY... CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG... DUNLAP...PIKEVILLE...COKER CREEK...JASPER...DUCKTOWN... JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON 308 PM EST SAT DEC 13 2008 /208 PM CST SAT DEC 13 2008/ ...WIND ADVISORY IN EFFECT FROM 4 AM EST /3 AM CST/ SUNDAY TO 4 AM EST /3 AM CST/ MONDAY... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 AM EST /3 AM CST/ SUNDAY TO 4 AM EST /3 AM CST/ MONDAY. SOUTHERLY WINDS WILL BE SUSTAINED BETWEEN 25 AND 35 MPH...BEGINNING LATE TONIGHT AND CONTINUING THROUGH SUNDAY NIGHT. WIND GUSTS BETWEEN 40 AND 50 MPH ARE ALSO EXPECTED. THE STRONG WINDS WILL MAINLY AFFECT THE ELEVATED AREAS OF THE CUMBERLAND PLATEAU AND SOUTHWEST VIRGINIA...THE MOUNTAINS OF EAST TENNESSEE AND NEARBY FOOTHILLS...AND THE MOUNTAINS OF EXTREME SOUTHWEST NORTH CAROLINA. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE CAUTION WHEN DRIVING. TREES LIMBS AND BRANCHES WILL BE BLOWN DOWN...AND UNSECURED OUTDOOR OBJECTS MAY BE OVERTURNED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. $$ DGS
3 follow-up statements
000 WWUS74 KMRX 140908 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 408 AM EST SUN DEC 14 2008 ...STRONG SOUTHERLY WINDS WILL DEVELOP IN ELEVATED AREAS LATER TODAY AND CONTINUE INTO TONIGHT... .HIGH PRESSURE WILL EXIT THE SOUTHERN APPALACHIAN REGION...AND A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE PLAINS TODAY AND TONIGHT. THIS WILL CREATE A STRONG GRADIENT OF PRESSURE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. STRONG SOUTH WINDS ARE EXPECTED TO DEVELOP BY THIS AFTERNOON IN THE CUMBERLAND PLATEAU...THE MOUNTAINS OF EAST TENNESSEE AND EXTREME SOUTHWESTERN NORTH CAROLINA...AND THE HIGHER ELEVATIONS OF SOUTHWESTERN VIRGINIA. THE WINDS ARE EXPECTED TO PERSIST INTO EARLY MONDAY MORNING...THEN DECREASE BEFORE DAYBREAK MONDAY. STAY TUNED FOR LATER STATEMENTS AND FORECASTS. NCZ060-061-TNZ012>014-018-035-041-043-045-047-072-074-081-082-087- 098-102-VAZ001-002-005-006-008-142000- /O.EXT.KMRX.WI.Y.0020.000000T0000Z-081215T0900Z/ CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-JOHNSON-MORGAN- COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER- BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE- SOUTHEAST MONROE-MARION-EAST POLK-LEE-WISE-SCOTT-RUSSELL- WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...MOUNTAIN CITY...WARTBURG...COSBY... CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG... DUNLAP...PIKEVILLE...COKER CREEK...JASPER...DUCKTOWN... JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON 408 AM EST SUN DEC 14 2008 /308 AM CST SUN DEC 14 2008/ ...WIND ADVISORY NOW IN EFFECT FROM 2 PM EST /1 PM CST/ THIS AFTERNOON TO 4 AM EST /3 AM CST/ MONDAY... THE WIND ADVISORY IS NOW IN EFFECT FROM 2 PM EST /1 PM CST/ THIS AFTERNOON TO 4 AM EST /3 AM CST/ MONDAY. SOUTHERLY WINDS WILL BE SUSTAINED BETWEEN 20 AND 35 MPH... BEGINNING THIS AFTERNOON AND CONTINUING INTO EARLY MONDAY MORNING. WIND GUSTS BETWEEN 40 AND 50 MPH ARE ALSO EXPECTED. THE STRONG WINDS WILL MAINLY AFFECT THE ELEVATED AREAS OF THE CUMBERLAND PLATEAU AND SOUTHWESTERN VIRGINIA...THE MOUNTAINS OF EAST TENNESSEE AND NEARBY FOOTHILLS...AND THE MOUNTAINS OF EXTREME SOUTHWESTERN NORTH CAROLINA. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE CAUTION WHEN DRIVING. TREES LIMBS AND BRANCHES WILL BE BLOWN DOWN...AND UNSECURED OUTDOOR OBJECTS MAY BE OVERTURNED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. $$ TG
000 WWUS74 KMRX 141932 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 232 PM EST SUN DEC 14 2008 ...STRONG SOUTHERLY WINDS WILL CONTINUE TONIGHT... .A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE PLAINS TONIGHT. STRONG SOUTH WINDS HAVE DEVELOPED IN THE CUMBERLAND PLATEAU...THE MOUNTAINS OF EAST TENNESSEE AND EXTREME SOUTHWESTERN NORTH CAROLINA...AND THE HIGHER ELEVATIONS OF SOUTHWESTERN VIRGINIA. THE STRONG WINDS ARE EXPECTED TO PERSIST INTO EARLY MONDAY MORNING...THEN DECREASE NEAR DAYBREAK MONDAY. NCZ060-061-TNZ012>014-018-035-041-043-045-047-072-074-081-082-087- 098-102-VAZ001-002-005-006-008-150900- /O.CON.KMRX.WI.Y.0020.000000T0000Z-081215T0900Z/ CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-JOHNSON-MORGAN- COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER- BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE- SOUTHEAST MONROE-MARION-EAST POLK-LEE-WISE-SCOTT-RUSSELL- WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...MOUNTAIN CITY...WARTBURG...COSBY... CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG... DUNLAP...PIKEVILLE...COKER CREEK...JASPER...DUCKTOWN... JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON 232 PM EST SUN DEC 14 2008 /132 PM CST SUN DEC 14 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST /3 AM CST/ MONDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST /3 AM CST/ MONDAY. SOUTHERLY WINDS WILL BE SUSTAINED BETWEEN 20 AND 35 MPH THROUGH EARLY MONDAY MORNING. WIND GUSTS BETWEEN 40 AND 50 MPH ARE ALSO EXPECTED. THE STRONG WINDS WILL MAINLY AFFECT THE ELEVATED AREAS OF THE CUMBERLAND PLATEAU AND SOUTHWESTERN VIRGINIA...THE MOUNTAINS OF EAST TENNESSEE AND NEARBY FOOTHILLS...AND THE MOUNTAINS OF EXTREME SOUTHWESTERN NORTH CAROLINA. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE CAUTION WHEN DRIVING. TREES LIMBS AND BRANCHES WILL BE BLOWN DOWN...AND UNSECURED OUTDOOR OBJECTS MAY BE OVERTURNED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. $$ DGS
000 WWUS74 KMRX 150915 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 415 AM EST MON DEC 15 2008 ...STRONG AND GUSTY SOUTHERLY WINDS TO CONTINUE THIS MORNING... .A TIGHT PRESSURE GRADIENT OVER THE SOUTHERN APPALACHIANS CONTINUES THIS MORNING IN ADVANCE OF A SLOW MOVING COLD FRONT. STRONG AND GUSTY SOUTHERLY WINDS WILL CONTINUE OVER THE HIGHER TERRAIN OF THE CUMBERLAND PLATEAU...SOUTHWESTERN VIRGINIA...AND THE MOUNTAINS OF EAST TENNESSEE INTO SOUTHWESTERN PARTS OF NORTH CAROLINA. SUSTAINED SPEEDS OF 15 TO 30 MPH CAN BE EXPECTED...WITH GUSTS AS HIGH AS 40 TO 50 MPH GENERALLY ABOVE 3000 FEET. THE WINDS SHOULD DIMINISH BY THIS AFTERNOON...AS THE COLD FRONT WEAKENS AND STALLS ACROSS THE REGION TONIGHT. BE ALERT FOR THESE GUSTY WINDS TODAY...AND TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS. NCZ060-061-TNZ012>014-018-035-041-043-045-047-072-074-087-102- VAZ001-002-005-006-008-151700- /O.EXP.KMRX.WI.Y.0020.000000T0000Z-081215T0900Z/ /O.NEW.KMRX.WI.Y.0021.081215T0915Z-081215T1700Z/ CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-JOHNSON-MORGAN- COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER- BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE- EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...MOUNTAIN CITY...WARTBURG...COSBY... CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG... COKER CREEK...DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY... LEBANON...ABINGDON 415 AM EST MON DEC 15 2008 ...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS EXTENDED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. SOUTHERLY WINDS WILL BE SUSTAINED BETWEEN 20 AND 35 MPH THROUGH NOON TODAY. WIND GUSTS BETWEEN 40 AND 50 MPH ARE ALSO EXPECTED. THE STRONGEST WINDS WILL MAINLY AFFECT THE ELEVATED AREAS OF THE CUMBERLAND PLATEAU AND SOUTHWESTERN VIRGINIA...THE MOUNTAINS OF EAST TENNESSEE AND NEARBY FOOTHILLS...AND THE MOUNTAINS OF EXTREME SOUTHWESTERN NORTH CAROLINA. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE CAUTION WHEN DRIVING. TREES LIMBS AND BRANCHES WILL BE BLOWN DOWN...AND UNSECURED OUTDOOR OBJECTS MAY BE OVERTURNED. A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. $$ TNZ081-082-098-151015- /O.EXP.KMRX.WI.Y.0020.000000T0000Z-081215T0900Z/ SEQUATCHIE-BLEDSOE-MARION- INCLUDING THE CITIES OF...DUNLAP...PIKEVILLE...JASPER 315 AM CST MON DEC 15 2008 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. SOUTHERLY WINDS HAD DECREASED OVER THE SEQUATCHIE VALLEY REGION OF EAST TENNESSEE...ALLOWING THE WIND ADVISORY TO EXPIRE. $$ TG
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 13, 12:18 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 13, 12:18 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1218 PM EST SAT DEC 13 2008 .AVIATION... EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD AT ALL SITES. HIGH AND MIDLEVEL CLOUDS WILL BE MOVING ACROSS THE AREA THIS AFTERNOON AND TONIGHT AS AN UPPER TROUGH PASSES BY. HIGH PRESSURE THAT IS CENTERED OVER THE AREA TODAY WILL MOVE EAST...AND A SOUTHERLY FLOW WILL DEVELOP TOMORROW AHEAD OF AN APPROACHING LOW. MODELS INDICATE SOME LOW LEVEL MOISTURE AND MVFR CEILINGS MOVING UP FROM THE SOUTH...BUT FOR NOW WILL KEEP CEILINGS JUST ABOVE MVFR AT CHA. WINDS MAY ALSO BECOME GUSTY TOMORROW WITH A STRENGTHENING LOW LEVEL JET AND MIXING OF WINDS ALOFT WITH DAYTIME HEATING. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS
Hazardous weather outlook, Dec 13, 3:45 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 345 AM EST SAT DEC 13 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-140845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 345 AM EST SAT DEC 13 2008 /245 AM CST SAT DEC 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TG
Nearby
Wind Advisories in Tennessee, 2008Wind Advisories in Virginia, 2008Wind Advisories in North Carolina, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.